Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 82, NWS Tulsa, OK

May 9, 2014Craig County, Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 9, 2014, 4:53 AM CDT for Craig County, Ottawa County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2014, 4:53 AM CDT (09:53 UTC)
Expired
May 9, 2014, 5:30 AM CDT
In force
37 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Craig County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 99 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WUUS54 KTSA 090953
SVRTSA
OKC035-115-091030-
/O.NEW.KTSA.SV.W.0082.140509T0953Z-140509T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
453 AM CDT FRI MAY 9 2014

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAIG COUNTY IN NORTHEAST OKLAHOMA...
  NORTHWESTERN OTTAWA COUNTY IN NORTHEAST OKLAHOMA...

* UNTIL 530 AM CDT

* AT 451 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
  WELCH...AND MOVING EAST AT 50 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...CARDIN AND PICHER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3699 9473 3683 9536 3695 9541 3701 9528
      3700 9474
TIME...MOT...LOC 0953Z 249DEG 41KT 3691 9526

HAIL...1.00IN
WIND...<50MPH

$$

LACY
3 follow-up statements
148 
WWUS54 KTSA 091002
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
502 AM CDT FRI MAY 9 2014

OKC035-115-091030-
/O.CON.KTSA.SV.W.0082.000000T0000Z-140509T1030Z/
CRAIG OK-OTTAWA OK-
502 AM CDT FRI MAY 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
OTTAWA AND NORTHEASTERN CRAIG COUNTIES UNTIL 530 AM CDT...

AT 458 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF WELCH...AND MOVING EAST AT 55 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IN OR NEAR THE PATH INCLUDE...CARDIN AND PICHER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3699 9473 3689 9521 3698 9530 3701 9525
      3700 9474
TIME...MOT...LOC 1002Z 248DEG 46KT 3695 9514

HAIL...1.25IN
WIND...<50MPH

$$

LACY
716 
WWUS54 KTSA 091015
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
515 AM CDT FRI MAY 9 2014

OKC035-091025-
/O.CAN.KTSA.SV.W.0082.000000T0000Z-140509T1030Z/
CRAIG OK-
515 AM CDT FRI MAY 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAIG COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3700 9474 3699 9473 3693 9500 3695 9500
      3697 9504 3699 9504 3699 9501 3701 9501
TIME...MOT...LOC 1015Z 248DEG 46KT 3698 9496

$$

OKC115-091030-
/O.CON.KTSA.SV.W.0082.000000T0000Z-140509T1030Z/
OTTAWA OK-
515 AM CDT FRI MAY 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
OTTAWA COUNTY UNTIL 530 AM CDT...

AT 513 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF COMMERCE...AND MOVING EAST AT 55 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IN OR NEAR THE PATH INCLUDE...CARDIN AND PICHER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 9474 3699 9473 3693 9500 3695 9500
      3697 9504 3699 9504 3699 9501 3701 9501
TIME...MOT...LOC 1015Z 248DEG 46KT 3698 9496

HAIL...1.00IN
WIND...<50MPH

$$

LACY
073 
WWUS54 KTSA 091029
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
529 AM CDT FRI MAY 9 2014

OKC115-091039-
/O.EXP.KTSA.SV.W.0082.000000T0000Z-140509T1030Z/
OTTAWA OK-
529 AM CDT FRI MAY 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OTTAWA COUNTY
WILL EXPIRE AT 530 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3700 9474 3699 9473 3693 9500 3695 9500
      3697 9504 3699 9504 3699 9501 3701 9501
TIME...MOT...LOC 1029Z 248DEG 46KT 3704 9475

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:01 AM CDT, 52 minutes earlier.

Area forecast discussion, May 9, 4:01 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
401 AM CDT FRI MAY 9 2014

.DISCUSSION...

BROAD CYCLONIC FLOW EXISTS OVER THE WESTERN 2/3RDS OF THE NATION
THIS MORNING. EMBEDDED IN THIS FLOW...A PV MAX WAS LOCATED OVER NW
OK...ADVANCING NORTHEAST. AT THE SURFACE...A COLD FRONT EXTENDED
FROM A SURFACE LOW OVER EASTERN IA DOWN INTO SOUTHEAST KS AND
NORTH CENTRAL OK.

LIFT IN ASSOCIATION WITH THE PV MAX ALONG AND AHEAD OF THE FRONT
HAS CONTINUED TO PRODUCE SHOWERS AND STORMS NORTH OF HIGHWAY 412
OVERNIGHT. EXPECT THIS ACTIVITY TO SHIFT EAST AND NORTHEAST INTO
THE MORNING...AND WILL THUS KEEP HIGH CHANCE POPS TO THE NORTH AND
EAST OF TULSA. THE COLD FRONT WILL MAKE SOME PROGRESS INTO THE
FORECAST AREA TODAY. THE FRONT WILL STALL AS PRESSURE FALLS BEHIND
THE FRONT LATER TODAY WEAKEN ITS PUSH. WILL MAINTAIN ONLY A SLIM
CHANCE FOR A THUNDERSTORM AHEAD OF THE BOUNDARY IN THE FAR EAST
FOR THIS AFTERNOON. CHANCES FOR STORMS WILL INCREASE AGAIN OVER
MORE OF THE AREA SATURDAY AS THE BOUNDARY BEGINS TO RETREAT NORTH
AND ISENTROPIC LIFT INCREASES. BY SATURDAY NIGHT AND SUNDAY...THE
FRONT LIFTS NORTH OF OUR AREA AND UPPER HEIGHTS WILL RISE AHEAD OF
THE NEXT SYSTEM...WHICH WILL BE MOVING ONSHORE IN THE PAC NW TODAY
EMBEDDED WITHIN A STRONG CROSS-PACIFIC UPPER JET. THUS TSTORM
CHANCES WILL DECREASE TO BELOW MENTIONABLE LEVELS DURING THIS
TIME.

THE PAC NW SYSTEM WILL DIG DOWN INTO THE 4 CORNERS REGION THIS
WEEKEND...BUT WILL THEN ONLY MAKE SLOW EASTWARD PROGRESS INTO THE
PLAINS WITHIN THE PARENT LONGWAVE TROUGH. THE UPPER FLOW IN THE
WARM SECTOR AHEAD OF THE CONCOMITANT COLD FRONT WILL NOT BE
IMPRESSIVE...IN FACT IT APPEARS THE BULK OF THE UPPER JET ENERGY
WILL REMAIN TO OUR WEST UNTIL AFTER THE FRONT PASSES...WHICH WOULD
REDUCE THE OVERALL SEVERE RISK. HOWEVER...THE UPPER FLOW WILL BE
PARALLEL TO THE FRONT AND THE ENTIRE SYSTEM WILL BE SLOW
MOVING...SO THE POTENTIAL FOR HEAVY RAIN AND FLOODING WILL BE
THERE. ALSO...GIVEN THE SLOWER EASTWARD PROGRESSION AS SUGGESTED
BY THE EURO AND CANADIAN MODELS...HIGHER POPS HAVE BEEN EXTENDED
INTO TUESDAY AND TUESDAY NIGHT...ESPECIALLY IN THE EAST. THE RAIN
SHOULD BE DONE BY WEDNESDAY.

MUCH OF NEXT WEEK WILL FEEL RATHER UNSEASONABLE FOR MAY
STANDARDS...COURTESY OF CLOUDS/RAIN EARLY IN THE WEEK AND NW FLOW
ON THE BACK SIDE OF THE LONGWAVE TROUGH LATER IN THE WEEK. LOWS
WILL DROP INTO THE 40S BY WEDNESDAY MORNING...AND HIGHS MAY NOT
EVEN REACH 70 DEGREES ON A COUPLE DAYS.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  62  90  72 /  20  10  20  20
FSM   81  63  87  69 /  20  10  30  20
MLC   81  64  86  71 /  10  10  20  10
BVO   76  58  90  68 /  20  10  30  20
FYV   76  58  83  67 /  20  10  30  20
BYV   76  58  83  67 /  50  10  30  30
MKO   78  61  88  70 /  10  10  20  20
MIO   75  58  87  69 /  50  10  30  30
F10   78  63  88  70 /  10  10  20  20
HHW   84  65  86  70 /  20  20  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

LONG TERM....30
Hazardous weather outlook, May 8, 9:29 PM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
929 PM CDT THU MAY 8 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
929 PM CDT THU MAY 8 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LIMITED SEVERE THUNDERSTORM THREAT WILL CONTINUE OVERNIGHT
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...WITH THE GREATEST
POTENTIAL NEAR THE KANSAS BORDER IN NORTHEAST OKLAHOMA. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...THE STRONGEST
STORMS COULD PRODUCE LARGE HAIL...LOCALLY HEAVY RAIN...AND
POSSIBLY DAMAGING WINDS.

A FEW THUNDERSTORMS HAVE MOVED INTO PARTS OF OSAGE COUNTY EARLY
THIS EVENING...AND ADDITIONAL DEVELOPMENT MAY OCCUR OVERNIGHT.
SOMEWHAT LIMITED INSTABILITY WILL KEEP MOST STORMS BELOW SEVERE
LEVELS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL...
	VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
THE COLD FRONT WILL MOVE INTO SOUTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS FRIDAY WITH A LIMITED THREAT FOR SEVERE WEATHER
ACROSS FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS. FORECAST
UNCERTAINTY INCREASES CONSIDERABLY BY THE WEEKEND INTO EARLY NEXT
WEEK...WITH LOW CHANCES FOR STORMS PERSISTING WITH THE FRONT
LINGERING ACROSS THE REGION. THE BEST CHANCES LOOK TO BE IN THE
SUNDAY NIGHT TO MONDAY NIGHT TIME FRAME...WITH SEVERE WEATHER AND
HEAVY RAINFALL POSSIBLE.

GUSTY WINDS WILL KEEP THE FIRE DANGER HIGH ACROSS THE REGION INTO
NEXT WEEK IN AREAS THAT DO NOT RECEIVE A LOT OF RAINFALL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 9, 4:37 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
437 AM CDT FRI MAY 9 2014

OKZ056-057-091000-
CRAIG OK-NOWATA OK-
437 AM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN CRAIG AND NORTHEASTERN NOWATA

AT 437 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NOWATA
COUNTY...MOVING NORTHEAST AT 50 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.

LAT...LON 3699 9501 3699 9503 3698 9504 3678 9558
      3694 9568 3701 9553 3700 9501
TIME...MOT...LOC 0937Z 242DEG 41KT 3690 9553

LACY

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:37 AM CDTSpecial Weather StatementTSACraig23 min
May 9, 5:27 AM CDTSpecial Weather StatementTSAOttawa18 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.